advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Northern Ireland:

My daughter was diagnosed as having diabetes 1 about 3 years ago. Up until recently her control was excellent. She was diagnosed with an underactive thyroid 2 months ago and since then she has suffered almost continually from very high glucose readings which have led to ketones and 6 periods of hospitalization in as many weeks. We have been told that her thyroid pills are not responsible for these highs and we should increase insulin slightly and regularly according to the highs. She was on 3 fast acting and 7 slow acting twice a day but insulin injected now is at least three times that amount with little impact on the highs. When in hospital she appears well controlled but quickly goes high when at home. Her diet is strictly supervised and her insulin and blood monitor have been checked. Can you offer any insights into this frustrating situation?

Answer:

You haven't said how old your daughter is. I can offer this comment. I am not surprised that her insulin requirement has risen dramatically. One of the first signs of hypothyroidism in diabetes is a decline in insulin requirement in the face of good control.

However, the finding of good control in hospital and rapid deterioration at home suggests non-compliance. If your daughter is fed up at having something else wrong with her and now needs to take another medication regularly, then she may be hitting out against this injustice by manipulating her insulin. I would start with a general discussion about how she feels. Sometimes it helps to offer to take some of the responsibility away for a while and to do her injections for her.

KJR

DTQ-19990225193137
Original posting 11 Aug 1999
Posted to Thyroid

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.